Alert archive / Missouri / Winter Weather Advisories in 2021
Winter Weather Advisory 9, NWS Kansas City, MO
NWS Kansas City, MO issued this winter weather advisory at Mar 17, 2021, 2:15 PM CDT for 6 counties in Kansas; 13 counties in Missouri. It took effect at Mar 18, 2021, 12:00 AM CDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2021, 2:15 PM CDT (19:15 UTC)
- In effect from
- Mar 18, 2021, 12:00 AM CDT
- Expired
- Mar 18, 2021, 4:01 AM CDT
- In force
- 4 hr
- Issued by
- NWS Kansas City, MO
Counties Atchison County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Platte County, MO, Ray County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 33 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
343 WWUS43 KEAX 171915 WSWEAX URGENT - WINTER WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 215 PM CDT Wed Mar 17 2021 ...Snow Expected Tonight into Thursday Morning... KSZ025-057-060-103>105-MOZ020>022-028>030-037-038-043-044-053- 180315- /O.NEW.KEAX.WW.Y.0009.210318T0500Z-210318T1700Z/ Atchison KS-Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS- Buchanan-Clinton-Caldwell-Platte-Clay-Ray-Jackson-Lafayette-Cass- Johnson MO-Bates- Including the cities of Atchison, Paola, Osawatomie, Louisburg, Pleasanton, La Cygne, Mound City, Fort Leavenworth, Leavenworth, Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, Lenexa, St. Joseph Airport, St. Joseph, Cameron, Plattsburg, Lathrop, Hamilton, Braymer, Polo, Breckenridge, Parkville, Platte City, Riverside, Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, Richmond, Lawson, Kansas City, Independence, Odessa, Higginsville, Lexington, Concordia, Belton, Raymore, Harrisonville, Pleasant Hill, Warrensburg, Butler, Adrian, and Rich Hill 215 PM CDT Wed Mar 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CDT THURSDAY... * WHAT...Wet snow expected. Total snow accumulations of 1 to 3 inches with isolated amounts as high as 4 inches. Winds gusting as high as 35 mph. * WHERE...Portions of east central and northeast Kansas and north central, northwest and west central Missouri. * WHEN...From midnight tonight to noon CDT Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...The highest snow amounts will occur on grassy and elevated surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ CDB
3 follow-up statements
719 WWUS43 KEAX 180118 WSWEAX URGENT - WINTER WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 818 PM CDT Wed Mar 17 2021 ...Snow Expected Tonight into Thursday Morning... MOZ031-039-181000- /O.EXA.KEAX.WW.Y.0009.210318T0500Z-210318T1700Z/ Carroll-Saline- Including the cities of Carrollton and Marshall 818 PM CDT Wed Mar 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CDT THURSDAY... * WHAT...Wet snow expected. Total snow accumulations around two inches. Winds gusting as high as 35 mph. * WHERE...Carroll and Saline Counties. * WHEN...From midnight tonight to noon CDT Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ025-057-060-103>105-MOZ020>022-028>030-037-038-043-044-053- 181000- /O.CON.KEAX.WW.Y.0009.210318T0500Z-210318T1700Z/ Atchison KS-Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS- Buchanan-Clinton-Caldwell-Platte-Clay-Ray-Jackson-Lafayette-Cass- Johnson MO-Bates- Including the cities of Atchison, Paola, Osawatomie, Louisburg, Pleasanton, La Cygne, Mound City, Fort Leavenworth, Leavenworth, Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, Lenexa, St. Joseph Airport, St. Joseph, Cameron, Plattsburg, Lathrop, Hamilton, Braymer, Polo, Breckenridge, Parkville, Platte City, Riverside, Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, Richmond, Lawson, Kansas City, Independence, Odessa, Higginsville, Lexington, Concordia, Belton, Raymore, Harrisonville, Pleasant Hill, Warrensburg, Butler, Adrian, and Rich Hill 818 PM CDT Wed Mar 17 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CDT THURSDAY... * WHAT...Wet snow expected. Total snow accumulations of 2 to 4 inches with isolated amounts as high as 5 inches. Winds gusting as high as 40 mph. * WHERE...Portions of east central and northeast Kansas and north central, northwest and west central Missouri. * WHEN...From midnight tonight to noon CDT Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions are expected to impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
450 WWUS43 KEAX 180254 WSWEAX URGENT - WINTER WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 954 PM CDT Wed Mar 17 2021 ...Snow Expected Tonight into Thursday Morning... KSZ025-103-MOZ020>022-028-180400- /O.CAN.KEAX.WW.Y.0009.210318T0500Z-210318T1700Z/ Atchison KS-Leavenworth-Buchanan-Clinton-Caldwell-Platte- Including the cities of Atchison, Fort Leavenworth, Leavenworth, Lansing, St. Joseph Airport, St. Joseph, Cameron, Plattsburg, Lathrop, Hamilton, Braymer, Polo, Breckenridge, Parkville, Platte City, Riverside, Weatherby Lake, and Weston 954 PM CDT Wed Mar 17 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow fall amounts north of the Missouri River are expected to be minimal, and therefore the winter weather advisory is canceled. $$ KSZ057-060-104-105-MOZ029>031-037>039-043-044-053-181100- /O.CON.KEAX.WW.Y.0009.210318T0500Z-210318T1700Z/ Miami-Linn KS-Wyandotte-Johnson KS-Clay-Ray-Carroll-Jackson- Lafayette-Saline-Cass-Johnson MO-Bates- Including the cities of Paola, Osawatomie, Louisburg, Pleasanton, La Cygne, Mound City, Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, Lenexa, Gladstone, Liberty, Excelsior Springs, Richmond, Lawson, Carrollton, Kansas City, Independence, Odessa, Higginsville, Lexington, Concordia, Marshall, Belton, Raymore, Harrisonville, Pleasant Hill, Warrensburg, Butler, Adrian, and Rich Hill 954 PM CDT Wed Mar 17 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CDT THURSDAY... * WHAT...Wet snow expected. Total snow accumulations of 1 to 3 inches with isolated amounts as high as 4 inches. Winds gusting as high as 40 mph. * WHERE...Portions of east central and northeast Kansas and north central, northwest and west central Missouri. * WHEN...From midnight tonight to noon CDT Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions are expected to impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
086 WWUS43 KEAX 180901 WSWEAX URGENT - WINTER WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 401 AM CDT Thu Mar 18 2021 KSZ057-060-104-105-MOZ029>031-037>039-043-044-053-181015- /O.CAN.KEAX.WW.Y.0009.000000T0000Z-210318T1700Z/ Miami-Linn KS-Wyandotte-Johnson KS-Clay-Ray-Carroll-Jackson- Lafayette-Saline-Cass-Johnson MO-Bates- Including the cities of Paola, Osawatomie, Louisburg, Pleasanton, La Cygne, Mound City, Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, Lenexa, Gladstone, Liberty, Excelsior Springs, Richmond, Lawson, Carrollton, Kansas City, Independence, Odessa, Higginsville, Lexington, Concordia, Marshall, Belton, Raymore, Harrisonville, Pleasant Hill, Warrensburg, Butler, Adrian, and Rich Hill 401 AM CDT Thu Mar 18 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Precip is moving out of the area this morning and most locations have remained all rain overnight due to the warmer surface temperatures. Some locations may see small accumulations this morning, but will mainly be confined to grassy areas. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this winter weather advisory went out at Mar 17, 12:27 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Mar 17, 12:27 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1227 PM CDT Wed Mar 17 2021 .Discussion... Issued at 302 AM CDT WED MAR 17 2021 Due to the ongoing weather, have elected to keep the discussion focused on the next 48 hours. Tonight through Wednesday Night: A deepening upper level low visible in water vapor imagery this morning is currently sliding off the Rockies and pushing through portions of western Kansas and Oklahoma. This has lead to the development of thunderstorms across Kansas and Oklahoma. A look at model sounding this morning, shows steep mid level lapse rates, and 500-1000 j/kg of ML CAPE, particularly across southwestern portions of the CWA. This combined with a healthy ~50 knots of 0-6 km shear, should be enough to support a continued elevated hail threat for the next few hours. While a strong wind gust or two can't be ruled out, the elevated nature of storms will likely keep the severe threat convenient to hail. As we head toward daybreak Wednesday morning, expect to see the severe threat diminish as instability drifts south of the area. But showers and thunderstorms activity will continue through the morning hours. There may be some brief dry time around mid day, but dont expect that to last too long as a deformation zone is expected to develop as the upper low sides just south of the area. With ample moisture to work with, expect the afternoon to be quite soggy with 2-3 inches possible. While, best instability remains well south of the area Wednesday afternoon, the severe threat is non- zero, especially in the areas closest to the warm front which is expected to be draped across southern Missouri. Later Wednesday evening, cold air advection aloft on the back end of the system will allow for 850mb temperatures to dip to 0 to -5c. This could be enough for some snow to mix in Wednesday night, especially in the northern half of the area. Although the column and surface is a bit warm to support much in the way of accumulations, some small accumulations of less than 1 inch could be possible in northern MO given the dynamic nature of the system. With it being mid March, anything that does fall will disappear quickly Thursday. Thursday: Finally, the system moves out Thursday morning. When it's all said and done, precip amounts of 2-4 inches will have fallen across the area. This could lead to river flooding and/or aggravate existing river flooding. Rest of the forecast: For the rest of the forecast, we are looking at a few days of dry conditions through the weekend. Temperatures will slowly bounce back, with 50s expected on Friday and Saturday and 60s by Sunday. Additional rain chance will be possible heading into next week and the pattern looks to remain active for a while. && .Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1227 PM CDT WED MAR 17 2021 IFR ceilings are expected through the rest of the day and through the overnight hours. A strong upper-level storm system will track south of the area tonight into tomorrow. Strong and deep upward vertical motions will allow rain to transition to snow overnight tonight that could result in a wet accumulation. This would mainly be on grassy areas but if snowfall rates are high enough, it could overcome any residual ground/runway warmth that would otherwise melt a lower rate snowfall, leading to some accumulations on pavement as well, even with temperatures in the middle 30s. Have added mention of snow after midnight into tomorrow morning for all terminals. Winds will be persistent out of the northeast to north overnight with gusts to around 25 mph possible. Conditions may begin to improve late in the forecast/ tomorrow morning but there should still be some low MVFR ceilings through the end of the forecast. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...HB Aviation...CDB
Hazardous weather outlook, Mar 17, 5:05 AM CDT, 9 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 505 AM CDT Wed Mar 17 2021 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-180945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 505 AM CDT Wed Mar 17 2021 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to continue this morning. A few storms could be strong to severe with hail up to quarter sized as the main threat. The severe threat should diminish after day break, but thunderstorms and rain will continue through the day. Widespread amounts of 2-3 possible which could lead to new or additional flooding issues. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Rain may mix with some snow Wednesday night into Thursday morning, but not expecting impactful accumulations. Dry weather expected to return Thursday evening through the weekend. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 2:57 AM CDT | Special Weather Statement | EAX | Leavenworth | 48 min |
| Mar 17, 4:53 AM CDT | Special Weather Statement | EAX | Miami | 52 min |
| Mar 17, 5:02 AM CDT | Severe Thunderstorm Warning | EAX | Linn | 43 min |
| Mar 17, 8:11 AM CDT | Special Weather Statement | EAX | Atchison, Doniphan, Johnson, Leavenworth, Wyandotte | 49 min |
| Mar 17, 9:24 AM CDT | River Flood Warning | EAX | Miami | 4 days |
| Mar 17, 9:24 AM CDT | River Flood Warning | EAX | Linn | 6 days |
| Mar 17, 9:24 AM CDT | River Flood Warning | EAX | Linn | 21 days |
| Mar 17, 3:09 AM CDT | Special Weather Statement | EAX | Bates | 51 min |
| Mar 17, 3:23 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry | 37 min |
| Mar 17, 4:01 AM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson | 44 min |
| Mar 17, 4:16 AM CDT | Special Weather Statement | EAX | Henry | 44 min |
| Mar 17, 6:01 AM CDT | Special Weather Statement | EAX | Bates, Henry | 44 min |
| Mar 17, 6:51 AM CDT | River Flood Warning | EAX | Cooper | 65 hr |
| Mar 17, 7:00 AM CDT | River Flood Warning | EAX | Cooper | 54 hr |
| Mar 17, 9:48 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Saline | 53 hr |
| Mar 17, 9:48 AM CDT | River Flood Warning | EAX | Jackson, Lafayette, Ray | 4 days |
| Mar 17, 9:48 AM CDT | River Flood Warning | EAX | Carroll, Lafayette, Saline | 4 days |
| Mar 17, 9:48 AM CDT | River Flood Warning | EAX | Cooper, Howard | 68 hr |
| Mar 17, 9:48 AM CDT | River Flood Warning | EAX | Chariton, Howard, Saline | 5 days |
| Mar 17, 10:25 AM CDT | River Flood Warning | EAX | Howard | 38 hr |
| Mar 17, 10:25 AM CDT | River Flood Warning | EAX | Ray | 3 days |
Nearby
Winter Weather Advisories in Missouri, 2021Winter Weather Advisories in Kansas, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.